facebooktwitterRSS
- Advertisement -
- Advertisement -
 

« News Home

Could stopping aspirin trigger a heart attack?


Published: Sun, October 29, 2017 @ 12:00 a.m.

Q. This is a true story. In the 1950s, my grandmother was taking a “heart pill” her doctor had prescribed. The older doctor retired, and Granny went to see the new doctor to get her heart pill refilled. The young doctor told her: “Mrs. G., this is nothing but aspirin. There is nothing wrong with your heart.”

He refused to refill her heart pill. Three weeks later she died of a heart attack. That was in the 1950s, before any research had been done on the effects of aspirin and the heart.

A. It took decades for the medical profession to recognize how useful aspirin could be in preventing heart attacks. A recent Swedish study discovered that people who discontinued low-dose aspirin were 37 percent more likely to have a hospitalization, heart attack or stroke (Circulation, online, Sept. 26, 2017).

The investigators suggest that there may be rebound blood clotting when aspirin is stopped suddenly. Other research also has shown a link between aspirin discontinuation and serious cardiovascular events. If people need to stop aspirin prior to surgery or because of side effects, they should do so under careful medical supervision.

Q. I have been taking metformin for Type 2 diabetes. It gives me gas and a bellyache. As a result, I also have been taking omeprazole for a long time.

When I realized that these drugs could deplete vitamin B-12, I began taking a supplement. The tingling and nerve pain have improved a lot.

I wonder how many people know that metformin can affect nerves through its impact on vitamin B-12. They may be going through life with more pain than need be. My own doctor never mentioned that my medications could reduce vitamin B-12, and I was never tested.

A. The diabetes drug metformin and all the proton pump inhibitors, such as omeprazole (Prilosec), esomeprazole (Nexium), lansoprazole (Prevacid) and pantoprazole (Protonix), can interfere with vitamin B-12 absorption.

When levels of this crucial vitamin drop too low, the symptoms may include numbness and tingling in the hands and feet as well as weakness, fatigue, constipation and loss of appetite. People with too little vitamin B-12 also may feel depressed, confused or unsteady. In some cases, memory deteriorates to the point that they might be misdiagnosed with dementia.

We commend you for being alert to the potential side effects of your medications. You can learn more about other options for controlling blood sugar in our Guide to Managing Diabetes. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com.

2017 King Features Syndicate, Inc.


Don't Miss a Story

Sign up for our newsletter to receive daily news directly in your inbox.

News
Opinion
Entertainment
Sports
Services
Classifieds
Records
Discussions
Community
Help
Forms
Neighbors

HomeTerms of UsePrivacy StatementAdvertiseStaff DirectoryHelp
© 2017 Vindy.com. All rights reserved. A service of The Vindicator.
107 Vindicator Square. Youngstown, OH 44503

Phone Main: 330.747.1471 • Interactive Advertising: 330.740.2955 • Classified Advertising: 330.746.6565
Sponsored Links: Vindy Wheels | Vindy Jobs | Vindy Homes